Birth control pills are made of two types of hormones called estrogen and progesterone. The drop in hormones causes the lining of the uterus to shed and cause bleeding. Over time, your period can change on the pill, causing your menstrual cycle to be lighter or different from before. Sometimes, you may have little or no bleeding at all. 

Here are some common reasons this can happen:

  • Hormone levels: If the birth control pill has a higher dose of estrogen or has fewer placebo pills, it's possible to have spotting or no bleeding at all.
  • Stress: Stress can affect a hormone-secreting part of the brain called the hypothalamus. It controls hormone regulation, and if it is not working properly, you may stop having your periods every month.
  • Diet and exercise: A change in diet and excessive exercise can cause rapid weight loss. This can result in changes in hormones that will cause you to skip periods.
  • Birth control: Some women choose to take birth control pills continuously. The active pills are taken for three months, followed by one week of placebo pills, so your period only comes four times a year. It is common to have infrequent periods with the progesterone-only IUD and depo-prove (Depo shot) too.
  • Pregnancy: If you are sexually active and you missed or skipped your period, then you can take a home pregnancy test to see if you are pregnant

Missing your period while taking birth control can occur, and is no reason for panic! If your period continues to be irregular despite lifestyle changes, I would suggest you contact your doctor and have them look into what may be the case. 

With love, 

Dr. Jodie Horton